Q: What do I do with a patient who reports having had an “allergy” to a medicine as a
child that is unknown or so long ago that no one seems to remember
what it was except that the patient was told “never to take it”. They
don’t recall going to the emergency room, shortness of breath /
hives, or any obvious life-threatening reaction. Typically this
relates to antibiotics.
Dear Dr. L,
I learned from Dr. Stan Fine who wrote a paper attempting to answer this question. He studied what happened to patients on a second exposure after an immediate, severe systemic reaction to penicillin. The lapsed time from the first reaction WAS EXTREMELY IMPORTANT. In a five-year time interval after the first exposure roughly one half [50%] of patients lost their sensitivity. In a second five year interval another 50% lost their sensitivity, in other words in a ten-year time interval only 25% kept their sensitivity.
This is an area where the physician’s clinical judgment of the risk /benefit ratio is the determining factor. In this situation, severe reaction to a second exposure is highly unlikely, but why take any chance if there are substitute drugs available?
In my role as director of an allergy-immunology training program we received multiple referrals of patients, who clearly had severe immediate systemic reactions to an antibiotic, but who also required its use. We used rush desensitization; starting with an infinitesimally small dose; increasing it by roughly 50% every fifteen minutes if no reaction occurred. After about eight hours at the patient’s bedside we would reach the recommended dose without a reaction. As long as patients continuously had the antibiotic in their systems they could safely receive the therapeutic dose. So in expert hands in the hospital it is possible to give an antibiotic that might have caused a severe, immediate, systemic reaction. Rush desensitization is like major surgery; not used lightly.